Alert archive / Washington / Flash Flood Warnings in 2024

Flash Flood Warning 5, NWS Spokane, WA

August 23, 2024Chelan County, Washington

NWS Spokane, WA issued this flash flood warning at Aug 23, 2024, 6:55 PM PDT for Chelan County, Washington. It was in force for 110 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2024, 6:55 PM PDT (01:55 UTC)
Expired
Aug 23, 2024, 8:45 PM PDT
In force
110 min
Issued by
NWS Spokane, WA
Area
Storm-based polygon
Flood severity
None

County Chelan County, WA

The radar

The Seattle radar (KATX), 184 km from the middle of the area, began a volume at 01:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 1.9 hours before the alert went out and 299 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2024-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2024-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1577 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

887 
WGUS56 KOTX 240155
FFWOTX
WAC007-240345-
/O.NEW.KOTX.FF.W.0005.240824T0155Z-240824T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Spokane WA
655 PM PDT Fri Aug 23 2024

The National Weather Service in Spokane has issued a

* Flash Flood Warning for...
  Southeastern Chelan County in north central Washington...

* Until 845 PM PDT.

* At 655 PM PDT, Trained weather spotters reported thunderstorms 
  producing heavy rain in Number 1 and Number 2 Canyons. Between 
  0.25 and 1 inch of rain has fallen. Flash flooding is already 
  occurring.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Trained spotters reported.

  IMPACT...Flash flooding of small creeks and streams and urban
           areas, as well as other poor drainage and low-lying
           areas.

* Some locations that will experience flash flooding include...
  Wenatchee, West Wenatchee and South Wenatchee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 4739 12029 4729 12035 4736 12049 4746 12036

FLASH FLOOD...OBSERVED

$$

SVH
1 follow-up statement
311 
WGUS76 KOTX 240340
FFSOTX

Flash Flood Statement
National Weather Service Spokane WA
840 PM PDT Fri Aug 23 2024

WAC007-240350-
/O.EXP.KOTX.FF.W.0005.000000T0000Z-240824T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chelan WA-
840 PM PDT Fri Aug 23 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 845 PM PDT THIS EVENING FOR 
SOUTHEASTERN CHELAN COUNTY...

Flood waters have receded. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 4739 12029 4729 12035 4736 12049 4746 12036

$$

SVH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 5:25 PM PDT, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 23, 5:25 PM PDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
525 PM PDT Fri Aug 23 2024

.SYNOPSIS...
Today will be an active day across the Inland Northwest with
showers, thunderstorms, and gusty winds. Cool and conditions will
follow on Saturday with high temperatures mainly in the mid 60s
to low 70s. Drier weather is likely heading into next week, along
with breezy winds returning on Tuesday.

&&

.DISCUSSION...
Evening Update: The Blowing Dust Advisory has been cancelled
across the Columbia Basin through the West Plains and Palouse.
Moderate to heavy rain behind the gusty winds have mitigated
significant blowing dust potenital with visibilities expected to
remain above 5 miles. Gusty winds up to 45 mph are expected to
continue across the eastern Columbia Basin, Spokane area, and
Palouse so these areas have been converted into a Wind Advistory
through 8 PM. /vmt

&&

.PREV DISCUSSION... /issued 322 PM PDT Fri Aug 23 2024/

DISCUSSION...
Tonight and tomorrow: We're beginning to see increasing wind
speeds and blowing dust across the Inland Northwest as showers and
thunderstorms develop throughout the region. An unusually deep
center of low pressure is moving inland from the coast, providing
the atmospheric lift and moisture necessary for active weather to
ensue. Convection-allowing models continue to show a line of
strong winds developing along the WA/OR border and moving
northward into the Moses Lake area, Upper Columbia Basin, Spokane
area, and Palouse between 4 and 6 PM. The line of winds will reach
the US/Canada border by around 8 PM. Gusts in the range of 40 to
50 mph are expected. With fields being prepped for the planting of
winter wheat, wind speeds like these are more than strong enough
to loft a considerable amount of dust into the air which could
reduce visibilities to below a mile in spots. A wind advisory has
been issued for the Northern Valleys, and a blowing dust advisory
for the Basin.

Winds will subside overnight and a band of precipitation will
track over us as it wraps around the low pressure. The low will
move northeastward out of our region through the day tomorrow, and
chances for rain will dwindle. After the exit of the low, we'll
transition into a quieter pattern with a ridge building in next
week. Expect mainly dry conditions and temperatures in the 70s.
/Fewkes

Sunday to Friday: The upper trough exits to the east while weak
high pressure builds in briefly near the start of the period,
before another wave moves in. Sunday will remain cool with shower
chances alive around the ID Panhandle. These will be mostly light.
The chances end for Sunday night into Monday. Patchy fog will
be possible both Sunday and Monday morning. The next wave starts
to approach later Monday and pushes through Tuesday. This system
is not as wet a recent, but it will bring some shower chance
around the Cascades Monday night, expanding to the northern and
eastern mountains Tuesday into Tuesday night. The more notable
feature will be another increase in winds going into Tuesday. They
start up near the Cascades first then expand across the region,
with winds around 10-20 mph and gusts 25-30 mph, locally higher.
Afternoon RH values will be lower than recent days but they may
not be low enough to reach critical fire conditions, but it will
be monitored. Wednesday to Friday will be drier, with decreasing
wind concerns. Temperatures will reach the low to mid-70s
Sunday, with some upper 70s in the deeper basin/L-C valley. Then
temperatures warm to the upper 70s to mid-80s Monday, cooling
again Tuesday toward the 70s before moderating again closer to
normal for the latter part of the week and slightly above toward
next Friday. /Solveig

AVIATION...
00Z TAFS: Showers and isolated thunderstorms will continue through the
evening as a low pressure system moves in. A strong outflow boundary
from thunderstorms moving up into the Columbia Basin and Palouse will
keep winds gusting into the 30-40 mph range for the next couple of
hours. We are seeing localized blowing dust from the wind, but it is
not as widespread as initially expected and is not having a significant
impact on visibility. Other than brief visibility restrictions from
heavy showers, VFR conditions are expected.

FORECAST CONFIDENCE AND/OR ALTERNATE SCENARIOS: Wenatchee carries
the lowest confidence in the outflow boundary potential with it
being just on the western edge of where the strong southerly winds
are expected.

-----------------------

Confidence descriptors:
Low - Less than a 30 percent chance
Moderate - 30 to 70
percent chance
High - Greater than a 70 percent chance

For additional probabilistic information for NWS Spokane airports,
please refer to the Aviation Dashboard on our webpage:
https:/www.weather.gov/otx/avndashboard

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        47  71  48  73  49  79 /  60  10  20  10   0   0
Coeur d'Alene  47  70  48  70  48  77 /  60  20  30  20   0   0
Pullman        42  68  44  67  44  76 /  70  20  20  20   0   0
Lewiston       53  76  56  76  53  85 /  60  30  30  20   0   0
Colville       39  68  38  73  39  77 /  70  40  20   0   0   0
Sandpoint      44  68  46  69  45  74 /  60  20  30  20   0   0
Kellogg        48  67  49  64  49  74 /  60  20  30  30   0   0
Moses Lake     47  71  47  76  49  82 /  40  20  10   0   0   0
Wenatchee      53  67  54  75  56  80 /  80  40  10   0   0   0
Omak           53  72  49  79  52  82 /  80  60  10   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Wind Advisory until 8 PM PDT this evening for Central Panhandle
     Mountains-Coeur d'Alene Area-Idaho Palouse-Lewis and
     Southern Nez Perce Counties-Lewiston Area-Northern
     Panhandle.

WA...Wind Advisory until 8 PM PDT this evening for Lower Garfield and
     Asotin Counties-Northeast Mountains-Okanogan Highlands-
     Okanogan Valley-Spokane Area-Upper Columbia Basin-
     Washington Palouse.

&&

In the hours before

Special weather statement, Aug 23, 3:09 PM PDT, 3 hours 46 minutes before
Special Weather Statement
National Weather Service Spokane WA
309 PM PDT Fri Aug 23 2024

IDZ026-027-232245-
Lewiston Area ID-Lewis and Southern Nez Perce Counties ID-
309 PM PDT Fri Aug 23 2024

...A strong thunderstorm will impact portions of central Nez Perce
and southwestern Lewis Counties through 345 PM PDT...

At 309 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Winchester, or 21 miles south of Lapwai, moving north
at 35 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Lewiston, Lapwai, Culdesac, Winchester, Reubens, and Waha.

This includes U.S. Highway 95 in Idaho between mile markers 275 and
300.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4638 11700 4645 11656 4613 11650 4605 11651
      4603 11659 4604 11664 4602 11665 4600 11674
TIME...MOT...LOC 2209Z 162DEG 31KT 4611 11666

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

SVH

Nearby

Flash Flood Warnings in Washington, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.